Indian Journal of Dermatology
  Publication of IADVL, WB
  Official organ of AADV
Indexed with Science Citation Index (E) , Web of Science and PubMed
 
Users online: 1047  
Home About  Editorial Board  Current Issue Archives Online Early Coming Soon Guidelines Subscriptions  e-Alerts    Login  
    Small font sizeDefault font sizeIncrease font size Print this page Email this page


 
Table of Contents 
CORRESPONDENCE
Year : 2022  |  Volume : 67  |  Issue : 1  |  Page : 77-79
Lichenoid drug eruption progressing into erythroderma in a case of cervical scrofuloderma due to multi drug-resistant tuberculosis


1 Department of Dermatology, Venereology and Leprosy, Grant Government Medical College, Sir JJ Group of Hospitals, Mumbai, Maharashtra, India
2 Department of Pathology, Grant Government Medical College, Sir JJ Group of Hospitals, Mumbai, Maharashtra, India

Date of Web Publication19-Apr-2022

Correspondence Address:
Anmol Sodhi
Department of Dermatology, Venereology and Leprosy, Grant Government Medical College, Sir JJ Group of Hospitals, Mumbai, Maharashtra
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/ijd.ijd_169_21

Rights and Permissions



How to cite this article:
Kura MM, Sodhi A, Chavhan S, Kadu P. Lichenoid drug eruption progressing into erythroderma in a case of cervical scrofuloderma due to multi drug-resistant tuberculosis. Indian J Dermatol 2022;67:77-9

How to cite this URL:
Kura MM, Sodhi A, Chavhan S, Kadu P. Lichenoid drug eruption progressing into erythroderma in a case of cervical scrofuloderma due to multi drug-resistant tuberculosis. Indian J Dermatol [serial online] 2022 [cited 2023 Oct 1];67:77-9. Available from: https://www.e-ijd.org/text.asp?2022/67/1/77/343265




Sir,

Lichenoid drug eruption (LDE) due to first-line anti-tubercular therapy (ATT) (Ethambutol, Isoniazid, p-Aminosalicylic acid, and Streptomycin) is known,[1] however, it occurs rarely after second-line ATT with the implicated drug in the literature being Cycloserine.[2],[3] Here, we describe a case of LDE due to second-line ATT which progressed into erythroderma.

A 29-year-old female was on a second-line ATT regimen (Linezolid, Bedaquiline, Clofazimine, Cycloserine, Moxifloxacin) for 4 months for cervical scrofuloderma, presented with itchy red raised lesions all over her body. On general examination, she had a pedal, upper limb, right breast edema. The cutaneous examination [Figure 1] revealed diffuse cutaneous erythema and generalized violaceous papules, plaques. There were crusted erosions on the lower part of the neck and upper part of the chest. Scaling was present on the palms, soles, scalp with diffuse hair loss, and a positive hair pull test. She had fissuring on the tongue and lips. Rest mucosae were normal. The nails [Figure 2] showed transverse brown lines, onychomadesis of all 20 nails, and subungual hyperkeratosis of all toenails. The laboratory investigations were normal except for increased blood eosinophil counts (7%). Histopathology revealed hypergranulosis, irregular acanthosis, spongiosis, vacuolar degeneration of the basal layer with melanin incontinence, and melanophages in the superficial dermis. The dermo-epidermal junction had chronic inflammatory cell infiltrate and a few eosinophils [Figure 3] and [Figure 4]. These clinical and histopathological findings suggested a diagnosis of LDE that was progressing into erythroderma. The Naranjo score was 8 suggesting a probable relationship between the drug and cutaneous eruption. We speculate that the triggering drug was Cycloserine. It being the only second-line ATT drug reported to cause LDE.[2],[3] Hence, the ATT drugs were stopped and systemic steroids in a tapering dose were administered following which the erythema, edema, and scaling subsided. The violaceous papules and plaques started resolving with post-inflammatory hyperpigmentation. But the restart of ATT led to an increase in the violaceous papules and plaques [Figure 2].
Figure 1: Generalized cutaneous erythema, crusted erosions on the lower part of the neck and upper chest, pedal edema, edema over the right breast.

Click here to view
Figure 2: Onychomadesis, transverse brown lines, and brown discoloration involving all the fingernails. Multiple violaceous papules and plaques on the thighs.

Click here to view
Figure 3: The epidermis shows hypergranulosis, irregular acanthosis, spongiosis, vacuolar degeneration of the basal layer, and chronic inflammatory cell infiltrate at the dermo-epidermal junction (H&E X100).

Click here to view
Figure 4: Vacuolar degeneration of the basal layer, melanin incontinence in the superficial dermis, and an eosinophil (H&E X400).

Click here to view


There is a paucity of reports of LDE caused by second-line ATT except for a few with Cycloserine. The average latent period for LDE is 2–3 months.[4] Rarely do cases progress into erythroderma. The oral provocation test (OPT) is the gold standard for the confirmation of drug causality.[4] In vivo and in vitro tests and scoring systems that help in establishing drug causality are enlisted in [Table 1] and [Table 2].[4],[5]
Table 1: Tests for establishing the drug causality[4]

Click here to view
Table 2: Scoring systems for causality assessment[5]

Click here to view


In our case clinical examination, histopathology helped in the diagnosis of LDE which was further supported by the Naranjo score and reappearance of lesions after re-starting ATT. As all 5- second-line ATT drugs were reintroduced in a short span of 2 weeks by Respiratory Physicians, the exact causative drug could not be found out. Sequential re-introduction could be of help in such circumstances to find out the exact implicated drug.

The emergence of drug-resistant strains of tuberculosis (TB) has led to increased use of second-line ATT. Although less common LDE is one of the cutaneous drug reactions which in very rare instances progresses into erythroderma. We need to be vigilant about such uncommon presentations so that a timely diagnosis and management can be done.

Declaration of patient consent

A written informed consent was obtained from the patient for the publication of her clinical images and other clinical information.

Acknowledgments

We would like to acknowledge Dr. Sanjay Bijwe, Professor and Head, Department of Pathology, Grant Government Medical College, Mumbai for providing the histopathological photographs.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.



 
   References Top

1.
Chakraborty PP, Mondal PC. INH induced lichenoid eruptions. J Assoc Physicians India 2012;60:45.  Back to cited text no. 1
    
2.
Shim JH, Kim TY, Kim HO, Kim CW. Cycloserine-induced lichenoid drug eruption. Dermatology 1995;191:142-4.  Back to cited text no. 2
    
3.
Kim J, Park S, Jung CM, Oh CW, Kwon JW. A case of cycloserine-induced lichenoid drug eruption supported by the lymphocyte transformation test. Allergy Asthma Immunol Res 2017;9:281-4.  Back to cited text no. 3
    
4.
Sharma RK, Verma GK, Tegta GR, Sood S, Rattan R, Gupta M. Spectrum of cutaneous adverse drug reactions to anti-tubercular drugs and safe therapy after re-challenge-A retrospective study. Indian Dermatol Online J 2020;11:177-81.  Back to cited text no. 4
  [Full text]  
5.
Shukla A, D'Souza P. Scoring systems in cutaneous adverse drug reactions. In: Gupta L, Martin A, editors. IADVL's Textbook on Cutaneous Adverse Drug Reactions: A Comprehensive Guide. 1st ed. Mumbai: Bhalani Publishing House; 2018. p. 43-60.  Back to cited text no. 5
    


    Figures

  [Figure 1], [Figure 2], [Figure 3], [Figure 4]
 
 
    Tables

  [Table 1], [Table 2]



 

Top
Print this article  Email this article
 
 
  Search
 
  
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
    Article in PDF (1,446 KB)
    Citation Manager
    Access Statistics
    Reader Comments
    Email Alert *
    Add to My List *
* Registration required (free)  


    References
    Article Figures
    Article Tables

 Article Access Statistics
    Viewed1868    
    Printed68    
    Emailed0    
    PDF Downloaded61    
    Comments [Add]    

Recommend this journal